Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Denise

hat exactly is this hardening effect??

Hi everyone,

I’ve been on the regimen since early 2004, and it’s done an amazing job at keeping my skin clear. I think in 2005, I decided to cut the regimen to once a day as opposed to twice a day, and still, I was crystal clear. Anyway, I started taking BC pills (OTC Lo) in December of 2005, and while I was on them, my skin was unaffected (no initial breakout, no nothing). I stopped taking them in October of 2006, and after about a week, I started to break out on my cheeks. I was getting these tiny little pimples, some flesh-colored, some red, around my cheek area. Sometimes, they’d get inflamed, other times they’d remain dormant and eventually go away with time. My acne was mild, yet extremely persistent. I started to spot treat my cheeks with tea tree oil, which seemed to initially help, but then got worse. So, I decided to give the regimen another shot in December. I started using the regimen twice a day, but this proved to be way too harsh on my skin, even though I was only using about a fourth of a finger’s length of BP and moisturizing like crazy. Not only was my skin incredibly flaky, but my skin started to harden on my cheeks. So, I decided to only use the regimen once a day and just moisturize at night. It’s been about three weeks, but my cheeks still have patches of hardened skin. These patches are slightly discolored (light brownish color), somewhat flaky, and hard to the touch (it feels like sanded down sandpaper!!). I kind of feel like these hardened patches are huge pieces of excess, dry skin, and I’m just dying trying to refrain myself from scratching them off!! Since I’m not applying BP in these areas, tiny little bumps are forming on top of them. These tiny little bumps last forever, while some of them get inflamed, red, and eventually form into a tiny pustule. I really don’t know what to do. I’ve tried treating the areas with Lac Hydrin 5, but that burns like CRAZY and makes my skin extremely red. The rest of my face is clear, thanks to the regimen, so I’m not about to give up on the regimen. I really think I need to exfoliate these patches of hardened skin, but I don’t really know how I’d do that without irritating the area. Has anyone else experienced something like this? It’s incredibly frustrating, as I’m pretty much clear with the exception of these patches on my cheeks!! By the way, when I first started the regimen in ’04, I never experienced anything like this. Yes, I was dry, but I never dealt with this hardening effect.

Here’s my regimen in the a.m.:

- wash with Johnson & Johnson’s Head to Toe Baby Wash (I just started using this 2 days ago; I used to use Cetaphil)

- wait 10-15 mins and apply Proactiv BP (about a fourth of a finger's worth for my entire face sans the patches on my cheeks)

- wait 10-15 mins and apply CeraVe moisturizer (I picked this up from Walgreen’s yesterday; I originially wanted to try Moisturel, but they did not have any more in stock. I used to use Cetaphil and then Curel, but these made my face a little too shiny for comfort.)

At night time, I just wash my face with Head to Toe, spot treat certain areas with BP (only if I have blemishes), and then apply CeraVe lotion.

Sorry for the long post, but I’d really like some advice!! I’m open to suggestions!! Thanks in advance!!!

Share this post


Link to post
Share on other sites

*Edit: I see that you have stopped using the BP - that is very good. This happened to me years ago... only from using Retin-A.

As terrible as it sounds:

1. Stop using The Regimen.

2. Go to see a doctor or dermatologist.

If you cannot see a doctor, stop the BP and use nothing except soap and water to cleanse your skin and a GENTLE moisturizer. Allow your skin to fully heal from the "hardening," and begin The Regimen again only after this (note that this may take weeks).

Why do I give this advice? Because my skin now has permanent scarring from the exact same symptoms that you speak of - in the exact same area on my face. I could not see my dermatologist at the time and figured that the solution was to keep using the Retin-A... believing that it would eventually clear my skin of the problem... and that was my mistake. ANY TIME that your skin is exhibiting symptoms and signs other than what is normal (redness, some peeling as your skin adjusts, etc), stop using it (the same holds true for medications). I know that you are probably worried that your skin will break out even worse if you are not using the BP, but trust me; the type of problem that you are currently describing will certainly lead to permanent scarring.

Please take my advice. To this day I wish that I had known to stop using the Retin-A... I have a permanent reminder on my cheeks of that mistake. I had to go through it... but you do not. And if at all possible, please see a doctor or dermatologist, as they may be able to prescribe something that will aid in the healing process.

Good luck.

*Also, I do not know if you live in the U.S. or not (I do), but this happened to me during the winter months. I had used Retin-A a few times before without this problem, so I have always assumed that it was because during that specific time, that I was out every single day in the cold wind. It got so bad at one point that I actually wore bandages on my cheeks to cover the scabbing that eventually resulted. DO NOT exfoliate or attempt to remove the excess dry skin... that is what caused my scarring. You do not have to experience the same. Again, good luck.

Share this post


Link to post
Share on other sites

Hi webstar,

Thanks for your input. As I've said before, the rest of my face is perfectly fine; only my cheeks are enduring the hardening effect. Since I'm not using BP on my cheeks, wouldn't it be okay to use the BP on the rest of my face? Couldn't I just treat the patches with aloe vera and/or moisturizer for now, and then when all is well, start using BP on my cheeks again? I don't really think it's necessary to stop using BP altogether because my cheeks are the only problem areas. Also, webstar, how long did it take for your cheeks to heal? A couple of weeks? What kind of moisturizer/treatment did you use? Please let me know, or if anyone else has any advice, I'm all ears. Thanks so much!!

Share this post


Link to post
Share on other sites

I meant to address that in my initial reply. If you are not having any other problems like that on the rest of your face, yes, I would continue to use it everywhere but there.

Unfortunately, nothing worked for me. I spent a lot of money on moisturizers, cleansers, etc. for dry skin - nothing worked. Maybe it was because I continued to use the Retin-A... maybe not. It was so long ago now.

I remember it taking 8 weeks to heal. I stayed in as much as I could - didn't go out at all with friends. Horrible time. But just because it took so long for me, does not mean that it has to be the same for you. I really wish that you could see a doctor... it could significantly speed up the healing process. My main concern for you is scarring. But not everyone scars from acne.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×